Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 137, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 22, 2016, 3:48 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2016, 3:48 PM MDT (21:48 UTC)
- Expired
- Jul 22, 2016, 4:30 PM MDT
- In force
- 42 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Corson County, SD, Dewey County, SD
The radar
The Bismarck radar (KBIS), 151 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 3:58 PM MDT | HAIL 2.5 | Isabel, SD | MOSTLY QUARTER SIZE HAIL BUT SOME AS LARGE AS TENNIS BALLS. CORRECTED TIME FROM EARLIER REPORT. . |
| Jul 22, 4:10 PM MDT | HAIL 1.5 | Isabel, SD | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 3:06 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1508 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
813
WUUS53 KABR 222148
SVRABR
SDC031-041-222230-
/O.NEW.KABR.SV.W.0137.160722T2148Z-160722T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
348 PM MDT FRI JUL 22 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 430 PM MDT
* AT 348 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ISABEL...OR
27 MILES NORTH OF DUPREE...MOVING NORTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
KLEIN RANCH AROUND 425 PM MDT.
BLACK HORSE AROUND 430 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4563 10109 4531 10143 4534 10149 4538 10149
4539 10147 4547 10147 4547 10157 4577 10143
TIME...MOT...LOC 2148Z 212DEG 24KT 4544 10146
HAIL...1.00IN
WIND...<50MPH
$$
TDK1 follow-up statement
100
WWUS53 KABR 222220
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
420 PM MDT FRI JUL 22 2016
SDC031-041-222230-
/O.CON.KABR.SV.W.0137.000000T0000Z-160722T2230Z/
DEWEY SD-CORSON SD-
420 PM MDT FRI JUL 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHWESTERN DEWEY AND SOUTH CENTRAL CORSON COUNTIES...
AT 413 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ISABEL...OR 28
MILES NORTH OF DUPREE...MOVING NORTHEAST AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN DEWEY AND SOUTH CENTRAL CORSON COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4563 10109 4531 10143 4534 10149 4538 10149
4539 10147 4547 10147 4547 10157 4577 10143
TIME...MOT...LOC 2213Z 210DEG 15KT 4543 10137
HAIL...1.50IN
WIND...<50MPH
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:06 PM MDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 22, 2:06 PM MDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
306 PM CDT FRI JUL 22 2016
.SHORT TERM...(This Evening through Sunday Night)
Issued at 306 PM CDT FRI JUL 22 2016
Looks to be an active evening coming for the region. Elevated
convection in ND became sfc rooted and is now moving southeast
through the central ABR CWA with large hail and high winds being
reported. Will likely see more convection fire up on outflows across
the region through evening, especially given very unstable airmass
across the region. Deep layer shear is fairly decent over northern
SD, but ll shear (0-1km) is somewhat week, which should limit the
tornado potential.
More activity is currently developing over western SD/NE in advance
of mid level wave tracking out of WY. This activity is expected to
spread into the western CWA this evening, and across the rest of the
state overnight. The highest probabilities of severe this evening
are probably over NW/NC SD where instability remains high and deep
layer shear is highest. However strong instability CWA wide could
promote strong/severe storms even over southwest CWA.
On Saturday afternoon storms a head of an advancing front could turn
severe in the afternoon, mainly east of the James Valley. The rest
of the short range looks fairly tranquil as high pressure builds
south over the area.
.LONG TERM...(Monday through Friday)
Issued at 306 PM CDT FRI JUL 22 2016
The mid level flow over the CONUS will feature a developing positive
Pacific North American pattern as we head into and through the long
term. With the mid level ridge building out west, the flow will turn
to northwest across much of the Northern Plains. This presents
issues for timing any waves across the region. Several systems look
to move through during the period with the models all over the place
concerning pcpn chances. For now will have to accept the broad
brush approach and hope for better timing in future runs.
Temperatures overall should average out below normal due to the
influx of air from the north.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1222 PM CDT FRI JUL 22 2016
Storms located just north of the state line may impact the KABR
terminal later this afternoon. Additional storms may also form
close to KMBG. Both these terminals could see activity through
much of the afternoon/evening, with diminishing confidence
overnight.
&&
.ABR Watches/Warnings/Advisories...
SD...Excessive Heat Warning until 7 PM CDT /6 PM MDT/ this evening for
SDZ003-004-009-010-015>020-022-023-033>037-045-048-051.
MN...NONE.
&&
SHORT TERM...TDK
LONG TERM...TDK
AVIATION...ConnellyHazardous weather outlook, Jul 22, 4:13 AM MDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 513 AM CDT FRI JUL 22 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 513 AM CDT FRI JUL 22 2016 /413 AM MDT FRI JUL 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL RANGE FROM 95 DEGREES TO 110 DEGREES ACROSS THE AREA ONCE AGAIN TODAY. STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS THE AREA LATE THIS AFTERNOON ACROSS NORTH CENTRAL SOUTH DAKOTA...THEN OVER ALL OF THE FORECAST AREA DURING THE OVERNIGHT HOURS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS...ALTHOUGH THERE IS A SMALL TORNADO THREAT OVER NORTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG TO SEVERE STORMS ARE POSSIBLE ONCE AGAIN SATURDAY AFTERNOON AND EVENING...MAINLY ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. LARGE HAIL AND STRONG WINDS ARE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON INTO THE EARLY EVENING OVER NORTH CENTRAL SOUTH DAKOTA. TMT
In the hours before
Local storm report, Jul 22, 2:29 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
329 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 2 NNE CRESBARD 45.20N 98.94W
07/22/2016 E1.00 INCH FAULK SD PUBLIC
RELAYED VIA SOCIAL MEDIA. RADAR ESTIMATED
TIME.
&&
RLLocal storm report, Jul 22, 3:02 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
402 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 2 N ROCKHAM 44.93N 98.82W
07/22/2016 E60 MPH FAULK SD PUBLIC
50-60 MPH WINDS, ONE QUARTER SIZED HAIL
STONE IDENTIFIED. APPROXIMATE TIME.
&&
RLLocal storm report, Jul 22, 3:12 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
412 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 7 ENE BURDETTE 44.75N 98.68W
07/22/2016 E1.75 INCH SPINK SD PUBLIC
PHOTO VIA SOCIAL MEDIA. .
&&
RLLocal storm report, Jul 22, 3:21 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
421 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 4 SSW REDFIELD 44.82N 98.56W
07/22/2016 E1.50 INCH SPINK SD PUBLIC
RELAYED VIA SOCIAL MEDIA. TIME APPROXIMATE.
&&
RLLocal storm report, Jul 22, 3:23 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
423 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL TULARE 44.74N 98.51W
07/22/2016 E1.00 INCH SPINK SD TRAINED SPOTTER
.
&&
RLLocal storm report, Jul 22, 3:33 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
433 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 4 N CRESBARD 45.23N 98.95W
07/22/2016 E1.50 INCH FAULK SD PUBLIC
SOCIAL MEDIA PHOTO. APPROXIMATE TIME.
&&
RLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 4:06 AM MDT | Special Weather Statement | ABR | Campbell | 24 min |
| Jul 22, 11:43 AM MDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 35 min |
| Jul 22, 12:15 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 45 min |
| Jul 22, 12:48 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 42 min |
| Jul 22, 1:19 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 41 min |
| Jul 22, 1:55 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 50 min |
| Jul 22, 2:10 PM MDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 35 min |
| Jul 22, 2:24 PM MDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 51 min |
| Jul 22, 2:59 PM MDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 61 min |
| Jul 22, 4:20 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 40 min |
| Jul 22, 4:28 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 62 min |
| Jul 22, 4:33 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 57 min |
| Jul 22, 4:52 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 68 min |
| Jul 22, 5:28 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 47 min |
| Jul 22, 5:59 PM MDT | Flash Flood Warning | ABR | Corson, Dewey | 6 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.